On the statistics of transverse permeability of randomly distributed fibers

Masoud Bodaghi, Giuseppe Catalanotti, Nuno Correia*

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

9 Citations (Scopus)
191 Downloads (Pure)


An RVE–based stochastic numerical model is used to calculate the permeability of randomly generated porous media at different values of the fiber volume fraction for the case of transverse flow in a unidirectional ply. Analysis of the numerical results shows that the permeability is not normally distributed. With the aim of proposing a new understanding on this particular topic, permeability data are fitted using both a mixture model and a unimodal distribution. Our findings suggest that permeability can be fitted well using a mixture model based on the lognormal and power law distributions. In case of a unimodal distribution, it is found, using the maximum-likelihood estimation method (MLE), that the generalized extreme value (GEV) distribution represents the best fit. Finally, an expression of the permeability as a function of the fiber volume fraction based on the GEV distribution is discussed in light of the previous results.

Original languageEnglish
Pages (from-to)323-332
Number of pages10
JournalComposite Structures
Early online date17 Sep 2016
Publication statusPublished - 15 Dec 2016


  • Finite element analysis (FEA)
  • Permeability
  • Porosity
  • Statistics
  • Tortuosity
  • Transport properties

ASJC Scopus subject areas

  • Ceramics and Composites
  • Civil and Structural Engineering


Dive into the research topics of 'On the statistics of transverse permeability of randomly distributed fibers'. Together they form a unique fingerprint.

Cite this